Alert archive / Pennsylvania / Flash Flood Warnings in 2016
Flash Flood Warning 5, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 29, 2016, 4:02 PM EDT for Beaver County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2016, 4:02 PM EDT (20:02 UTC)
- Expired
- May 29, 2016, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Beaver County, PA
The radar
The Pittsburgh radar (KPBZ), 23 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
694 WGUS51 KPBZ 292002 FFWPBZ PAC007-292300- /O.NEW.KPBZ.FF.W.0005.160529T2002Z-160529T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 402 PM EDT SUN MAY 29 2016 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL BEAVER COUNTY IN WESTERN PENNSYLVANIA... * UNTIL 700 PM EDT * AT 401 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BEAVER FALLS...NEW BRIGHTON...OHIOVILLE...MIDLAND...INDUSTRY... SHIPPINGPORT...PATTERSON TOWNSHIP...WEST MAYFIELD...BRIDGEWATER... PATTERSON HEIGHTS...FALLSTON AND EASTVALE. THIS INCLUDES INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 31 AND 38. PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. && LAT...LON 4076 8029 4060 8037 4063 8046 4079 8038 $$
2 follow-up statements
535 WGUS71 KPBZ 292105 FFSPBZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 505 PM EDT SUN MAY 29 2016 PAC007-292300- /O.CON.KPBZ.FF.W.0005.000000T0000Z-160529T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BEAVER PA- 505 PM EDT SUN MAY 29 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR CENTRAL BEAVER COUNTY... AT 503 PM EDT...HEAVY RAIN FROM EARLIER HAS MOVED OUT...BUT SOME RAIN SHOWERS REMAIN OVER THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING MAY ALREADY BE OCCURRING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BEAVER FALLS...NEW BRIGHTON...OHIOVILLE...MIDLAND...INDUSTRY... SHIPPINGPORT...PATTERSON TOWNSHIP...WEST MAYFIELD...BRIDGEWATER... PATTERSON HEIGHTS...FALLSTON AND EASTVALE. THIS INCLUDES INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 31 AND 38. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. && LAT...LON 4076 8029 4060 8037 4063 8046 4079 8038 $$
451 WGUS71 KPBZ 292142 FFSPBZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 542 PM EDT SUN MAY 29 2016 PAC007-292152- /O.CAN.KPBZ.FF.W.0005.000000T0000Z-160529T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BEAVER PA- 542 PM EDT SUN MAY 29 2016 ...THE FLASH FLOOD WARNING FOR CENTRAL BEAVER COUNTY IS CANCELLED... THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 4076 8029 4060 8037 4063 8046 4079 8038 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:11 PM EDT, 51 minutes earlier.
Area forecast discussion, May 29, 3:11 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 311 PM EDT SUN MAY 29 2016 .SYNOPSIS... Warm temperatures along with scattered showers and thunderstorms are expected this afternoon. High pressure should result in dry weather for Memorial Day through mid week. && .NEAR TERM /THROUGH MONDAY/... The thunderstorms that produced over 2 inches of rain across Allegheny County earlier this afternoon have fallen apart and are now just an area of showers. A broken line of showers across eastern Ohio will continue to progress east, while a more concentrated area of rainfall and scattered thunderstorms is slowly moving from south to north across the eastern half of the forecast area as a result of the moisture feed from Tropical Depression Bonnie. Most of the rainfall should diminish after sunset, although an isolated thunderstorm will be possible across much of the region through the evening and overnight hours. A cold front will cross the region late tonight into early Monday morning. Although temperatures will be slightly cooler for the holiday, the greater impact will be clearing skies through the day. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... Building surface high pressure should bring mainly dry weather for the middle portion of the week. Temperatures are expected to average around 10 degrees above seasonal levels using a blend of GFS gridded MOS and consensus guidance. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Models in good overall agreement on a cold front approaching the region by Thursday afternoon and attempting to push east by Friday. A shortwave ahead of a trough axis moving across the great lakes may slow progression of the front Friday until trough passes so chance pops continued. No significant changes for Saturday with chance pops mainly for the ridges with lingering low level moisture. Above normal temperatures mid week will begin to trend toward the seasonal average late week. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Scattered showers and thunderstorms will be possible this afternoon and evening, primarily across Pennsylvania terminals. While prevailing conditions will be VFR, any passing thunderstorm could potentially bring MVFR/IFR conditions for a short time period. All locations will be VFR by midnight, but fog will be a threat once again with skies potentially scattering out. Have gone with a bit of a persistence forecast, putting restrictions into TAFs at terminals that had restrictions last night. In addition, any terminals that receives heavy rainfall this afternoon, such as AGC, will have a greater chance for fog overnight. Conditions should return to VFR shortly after sunrise, with winds veering from the south to the west-northwest as a cold front crosses the region. .OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/... The next chance for more widespread restrictions will be with a front Thursday night into Friday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 29, 3:25 PM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 325 PM EDT SUN MAY 29 2016 MDZ001-PAZ008-009-014>016-021>023-029-031-073>076-WVZ012-021-509>514- 301930- GARRETT-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 325 PM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE EVENING HOURS. FLASH FLOODING IS POSSIBLE IN AREAS THAT RECEIVE REPEATED DOWNPOURS OR THAT ALREADY HAVE SATURATED SOIL FROM PREVIOUS RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>004-301930- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BEAVER-HANCOCK-BROOKE- OHIO-MARSHALL- 325 PM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 29, 2:16 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM FLASH FLOOD 4 NNE OHIOPYLE 39.93N 79.48W
05/28/2016 FAYETTE PA LAW ENFORCEMENT
STEWARTON ROAD FLOODED.
&&
RESLocal storm report, May 29, 2:17 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM FLASH FLOOD DERRY 40.34N 79.31W
05/28/2016 WESTMORELAND PA LAW ENFORCEMENT
WESTINGHOUSE ROAD FLOODED, ONE BASEMENT HAD
WATER INSIDE.
&&
RESLocal storm report, May 29, 2:26 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM FLASH FLOOD WEST HOMESTEAD 40.40N 79.92W
05/29/2016 ALLEGHENY PA EMERGENCY MNGR
MUDSLIDE ON ROADWAY AT THE CORNER OF FOREST AVE AND
WEST 8TH AVE.
&&
EVENT NUMBER PBZ1601576
JDLocal storm report, May 29, 2:27 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM FLASH FLOOD 1 E DRAVOSBURG 40.35N 79.87W
05/29/2016 ALLEGHENY PA EMERGENCY MNGR
STREETS FLOODING AND CLOSED
&&
EVENT NUMBER PBZ1601577
JDLocal storm report, May 29, 2:53 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 PM EDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM FLASH FLOOD WEST HOMESTEAD 40.40N 79.92W
05/29/2016 ALLEGHENY PA EMERGENCY MNGR
MUDSLIDE ON ROADWAY AT THE CORNER OF FOREST
AVE AND WEST 8TH AVE.
0201 PM FLASH FLOOD 1 N PORT VUE 40.35N 79.87W
05/29/2016 ALLEGHENY PA EMERGENCY MNGR
STREETS FLOODING AND CLOSED
0156 PM HEAVY RAIN 1 E BALDWIN 40.36N 79.94W
05/29/2016 M2.30 INCH ALLEGHENY PA ASOS
2.3 INCHES OF RAIN FELL AT AGC BETWEEN 1253
PM AND 153 PM
0149 PM FLASH FLOOD 2 ESE BALDWIN 40.35N 79.94W
05/29/2016 ALLEGHENY PA EMERGENCY MNGR
LEBANON-CHURCH RD AT CLAIRTON RD CLOSED DUE
TO FLOODING
0144 PM FLASH FLOOD 1 SSW WEST HOMESTEAD 40.38N 79.93W
05/29/2016 ALLEGHENY PA EMERGENCY MNGR
CARS ABANDONED AT INTERSECTION OF MIFFLIN RD
AND LEBANON RD
0117 PM FLASH FLOOD HOMESTEAD 40.40N 79.91W
05/29/2016 ALLEGHENY PA EMERGENCY MNGR
FOREST AVE CLOSED
&&
NWS PITTSBURGH PA
IRIS SYSTEMLocal storm report, May 29, 3:25 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM FLASH FLOOD 1 WNW WEST MIFFLIN 40.37N 79.93W
05/29/2016 ALLEGHENY PA 911 CALL CENTER
LEBANON ROAD DAMAGED BY FLOODING
&&
EVENT NUMBER PBZ1601578
TAXThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:26 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| May 28, 10:41 PM EDT | Areal Flood Advisory | PBZ | Indiana, Westmoreland | 3 hr |
| May 29, 1:01 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| May 29, 1:30 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 3 hr |
| May 29, 3:17 PM EDT | Areal Flood Advisory | PBZ | Fayette, Indiana, Westmoreland | 3 hr |
| May 29, 7:26 PM EDT | Special Weather Statement | PBZ | Lawrence | 34 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.